Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 17, 2021Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 17, 2021, 3:21 PM EDT for Lexington County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:21 PM EDT (19:21 UTC)
Expired
Jul 17, 2021, 4:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS82 KCAE 171921
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Sat Jul 17 2021
 
SCZ020-026>028-172000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
321 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...west central Richland and east
central Saluda Counties Until 400 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 320 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Batesburg-Leesville, moving
northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Lexington, Irmo, Batesburg-Leesville, Highway 6 at Lake Murray Dam,
St. Andrews, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Bundrick Island, Putnam's Landing, White Rock, Murray, Rocky Point
Recreation Area, Delmar and Hollow Creek Public Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes Interstate 26 between mile markers 103 and 106.
 
LAT...LON 3390 8149 3401 8160 3418 8140 3415 8128
      3405 8110
TIME...MOT...LOC 1920Z 245DEG 23KT 3400 8146 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:01 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 2:01 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
201 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A weak surface front will move into our area and provide
increased chances of showers and thunderstorms Sunday through
Tuesday Drier air is expected to filter into the region mid to
late next week, providing less rain chances with near normal
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Very similar pattern to yesterday with thunderstorms beginning to
form across the central Midlands and CSRA along an area of weak
convergence. An upper level trough remains over the Ohio River
Valley but will slowly push into our area. Southwest flow and weak
moisture transport with PWATs close to two inches. A few UL
shortwaves will move into the CWA throughout the afternoon and
evening as well as a possible sea breeze which should aid
thunderstorm development apart from the diurnal showers and
thunderstorms. Surface-based CAPE is higher than this time yesterday
with a tight gradient of 3500-4000 j/kg along the Central Midlands
according to Mesoscale Analysis Data. Moderate low level lapse rates
but moderate to strong lifted indices. Storm motion does appear
to be faster than the previous days with stronger 850mb winds
around 20kt by later tonight. Rain will likely be heavy at times
but with the faster movement we may see less training. While
the severe threat is mainly to our north, there may be some
strong wind gusts especially within the area of moderate DCAPE.
Thunderstorm activity will last into the evening. Some pulse
storms after sunset but should diminish completely by midnight.
Lows in the low 70s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Cyclonic flow forecast across the area as an upper level trough
slowly digs across the eastern conus. The axis of the upper trough
will remain west of our area at least through Tuesday morning.
Models indicate a weak cold fronts moving into the area and
stalling. Precipitable water remains above normal with values around
2 inches. hear appears marginal for organized severe storms. Overall
severe threat is low. Heavy rainfall will be the main threat. At
this point, it is uncertain where organized training convection
causing the possibility flash flooding could set up, as it will
depend on placement of lingering convective boundaries and the
frontal boundary.

Expect afternoon highs in the upper 80s and low 90s on Sunday. Cloud
cover and rain will keep high temperatures below climo Monday and
Tuesday with overnight lows near normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The frontal boundary will become diffuse over the area as the
upper trough axis shifts to the east on Wednesday. Ensembles
indicate some drying from the north with PWATs falling to around
1.5 inches across the northern and central Midlands. Though
unsettled weather will continue through the end of next week,
convection will become more diurnal and scattered. Temperatures
will be near normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will continue to form into the evening
with possible visibility restrictions. Otherwise, VFR.

The pattern remains relatively unchanged from yesterday with
scattered thunderstorms bringing heavy rain and possible gusty
conditions. An upper level trough is nearing the region with
moisture still in place. Majority of the thunderstorm activity
will be along the central Midlands but will shift south and
possibly impact OGB. Thunderstorms should diminish late this
evening with mid level ceilings. Winds southwest 5 to 10 knots
through the rest of the day becoming light and variable
overnight.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog. Restrictions may be more widespread Sunday through
Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 17, 4:11 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon producing locally
heavy rain with an isolated damaging wind gust possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 1:53 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
153 PM EDT Sat Jul 17 2021

SCZ022-028-029-031-171845-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
153 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of eastern Richland...
south central Kershaw...northwestern Sumter and west central Lee
Counties Until 245 PM EDT....

At 152 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Elgin, or 12 miles south of
Camden, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Boykin, Rembert, Dinkins Mill and Wateree River Correctional
Institution.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers
100 and 104.

LAT...LON 3402 8073 3411 8077 3425 8049 3404 8040
TIME...MOT...LOC 1752Z 248DEG 16KT 3409 8067

LCV
Local storm report, Jul 17, 2:14 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 ENE FOREST ACRES      34.03N 80.96W
07/17/2021  E0.25 INCH       RICHLAND           SC   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF PEA SIZED
            HAIL NEAR SPRING LAKE RD IN FOREST ACRES.

&&
Special weather statement, Jul 17, 2:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
214 PM EDT Sat Jul 17 2021

SCZ028-031-037-171900-
Calhoun SC-Richland SC-Sumter SC-
214 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of east central
Calhoun...southeastern Richland and west central Sumter Counties
Until 300 PM EDT....

At 213 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Gadsden, or 8 miles southeast of McEntire
Air Base, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Congaree National Park, Eastover and Gadsden.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3377 8080 3391 8077 3392 8058 3380 8057
      3372 8061
TIME...MOT...LOC 1813Z 273DEG 11KT 3381 8072

LCV
Special weather statement, Jul 17, 2:43 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
243 PM EDT Sat Jul 17 2021

SCZ028-031-037-038-171930-
Calhoun SC-Clarendon SC-Richland SC-Sumter SC-
243 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Calhoun...west central Clarendon...southeastern Richland and
southwestern Sumter Counties Until 330 PM EDT....

...Boaters on the upper portion of Lake Marion near Packs
Landing Should Seek Safe Harbor...

At 241 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Poinsett State Park, or 11 miles south of
Shaw Air Base, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Sumter, South Sumter, Mulberry, Millwood, Poinsett State Park,
Pinewood, Paxville, Cane Savannah, Brogdon, Lakewood, Privateer,
Wedgewood, East Sumter and Cherryvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes Interstate 95 near mile marker 117.

LAT...LON 3374 8063 3392 8065 3398 8025 3368 8026
TIME...MOT...LOC 1841Z 265DEG 22KT 3382 8056

LCV
Special weather statement, Jul 17, 2:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
257 PM EDT Sat Jul 17 2021

SCZ016-171945-
Chesterfield SC-
257 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 345 PM EDT....

At 256 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles north of Hartsville, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, Patrick, Cheraw Fish Hatchery,
Alligator Fire Station and Middendorf.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7981 3453 7983 3449 7990 3450 7992
      3449 7997 3450 7999 3449 8003 3449 8005
      3448 8007 3448 8016 3457 8019 3476 7991
      3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 1856Z 251DEG 23KT 3455 8011

LCV
Special weather statement, Jul 17, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Sat Jul 17 2021

SCZ020-026>028-172000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
321 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...west central Richland and east
central Saluda Counties Until 400 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 320 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Batesburg-Leesville, moving
northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Lexington, Irmo, Batesburg-Leesville, Highway 6 at Lake Murray Dam,
St. Andrews, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Bundrick Island, Putnam's Landing, White Rock, Murray, Rocky Point
Recreation Area, Delmar and Hollow Creek Public Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes Interstate 26 between mile markers 103 and 106.

LAT...LON 3390 8149 3401 8160 3418 8140 3415 8128
      3405 8110
TIME...MOT...LOC 1920Z 245DEG 23KT 3400 8146

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:59 PM EDTSpecial Weather StatementCAERichland31 min
Jul 17, 1:09 PM EDTSpecial Weather StatementCAERichland51 min
Jul 17, 1:25 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland65 min
Jul 17, 1:53 PM EDTSpecial Weather StatementCAEKershaw52 min
Jul 17, 2:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 17, 2:43 PM EDTSpecial Weather StatementCAESumter47 min
Jul 17, 2:57 PM EDTSpecial Weather StatementCAEChesterfield48 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter67 min
Jul 17, 3:39 PM EDTSpecial Weather StatementCAEClarendon36 min
Jul 17, 3:46 PM EDTSpecial Weather StatementCAENewberry29 min
Jul 17, 4:52 PM EDTSpecial Weather StatementCAEClarendon53 min
Jul 17, 5:11 PM EDTSpecial Weather StatementCAEBamberg49 min
Jul 17, 5:35 PM EDTSpecial Weather StatementCAEOrangeburg25 min
Jul 17, 6:02 PM EDTSpecial Weather StatementCAEOrangeburg28 min
Jul 17, 6:06 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg54 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.